Tornadoes · United States · Minnesota · 2006

F0 tornado, Amor, Minnesota, June 26, 2006

This F0 tornado ran 0.5 miles across Otter Tail County on June 26, 2006, touching down at 8:03 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 26, 2006
Touchdown
8:03 PM CDT (01:03 UTC)
Path length
0.5 miles (0.8 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Otter Tail County
Touchdown point
46.450, -95.670
Lift-off point
46.450, -95.670
Record number
706

What the Weather Service recorded

A weak tornado touched down on Dead Lake and tracked southward for about one-half of a mile. The tornado moved onto the lake shore north of Basswood and northeast of Amor.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 18:51 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
18:51 UTC02:00 UTCSevere Thunderstorm WatchFGF
23:48 UTC00:45 UTCSevere Thunderstorm WarningFGF
00:44 UTC01:45 UTCSevere Thunderstorm WarningFGF
01:04 UTC01:45 UTCTornado WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 26, 6:01 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 26, 6:01 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 PM CDT MON JUN 26 2006

.UPDATE...
BASED ON LATEST SATELLITE AND RADAR TRENDS HAVE OPTED AFTER
COORDINATION WITH SPC TO DROP COUNTIES IN WATCH 557 FOR AREAS
NORTH AND WEST OF A GRIGGS TO TRAILL COUNTY LINE. WILL KEEP
ISOLATED POPS IN THOSE LOCATIONS UNTIL 03Z.

&&

.PREV DISCUSSION... (ISSUED 1246 PM CDT MON JUN 26 2006)

SHORT TERM...
THUNDERSTORMS HAVE DEVELOPED ALONG SFC TROUGH/COLD FRONT AHEAD OF
STRONG SHORTWAVE. MODELS HANDLING OVERALL EVOLUTION OF
THUNDERSTORMS WELL...AND LIKE NAM DEPICTION OF MOISTURE/SHEAR
PROFILES.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT SCATTERED
THUNDERSTORMS AND POTENTIAL FOR ORGANIZED SEVERE. STRONG
SHORTWAVE NOTED ON WATER VAPOR WILL MOVE INTO FORECAST AREA LATER
THIS AFTERNOON/EVENING. THIS COUPLED WITH ML CAPES TO 1200J/KG...30-
35KT OF 0-6KM SHEAR AND CONVERGENCE ALONG THE SFC BOUNDARY WILL BE
ENOUGH TO INITIATE AND SUSTAIN THUNDERSTORMS. VERY STEEP LAPSE RATES AND
LOW FREEZING LEVELS AROUND 10000FT WILL ALSO BE FAVORABLE FOR
LARGE HAIL PRODUCTION. SOUNDINGS ALSO SHOW INVERTED TYPE V
SIGNATURES...SO WIND GUSTS ARE ALSO POSSIBLE NEAR STRONGER CELLS.
LCL/S WILL BE FAIRLY HIGH...SO EXPECT MAIN THREAT TO BE LARGE HAIL
AND HIGH WINDS...ALTHOUGH CAN NEVER RULE OUT AN ISOLATED TORNADO.
THUNDERSTORMS AND SEVERE POTENTIAL WILL DIMINISH AFTER
SUNSET...ALTHOUGH SOME CONVECTION COULD PERSIST THROUGH THE NIGHT
MAINLY IN SOUTHERN AREAS.

FOR TUESDAY...THERE COULD BE SOME LINGERING SHOWERS IN FAR EASTERN
AREAS WITH CYCLONIC FLOW HERE. ELSEWHERE...EXPECT A COOL DAY WITH
COLD AIR ALOFT AND SOME AFTERNOON STRATOCUMULUS...WITH SUBSIDENCE
INVERSION BUILDING IN ABOVE 750MB.

FOR WED AND THU...EXPECT A SLOW WARMING TREND WITH DRY WEATHER AND
TEMPS RISING ABOVE NORMAL. STRONG SUBSIDENCE AND A DRY COLUMN
SHOULD MEAN PLENTY OF SUNSHINE...WITH SUMMER LIKE WEATHER TAKING
HOLD OF THE NORTHERN PLAINS.

LONG TERM...A DRY PATTERN IS ANTICIPATED DURING THE EXTENDED
PERIOD. THE AXIS OF AN AMPLIFIED ROCKY MOUNTAIN RIDGE WILL SLOWLY
PROPAGATE EASTWARD OVER TIME AND REACH THE NORTHERN PLAINS BY THE
END OF THE WORK WEEK. THE GFS IS INCONSISTENT WITH A SHORT WAVE
COMING OVER THE RIDGE BY THE START OF THE WEEKEND. THUS...WILL NOT
INTRODUCE ANY PCPN UNTIL A TREND OF RUN TO RUN CONSISTENCY
APPEARS. TEMPERATURES DURING THE PERIOD ARE EXPECTED TO BE NEAR
NORMAL FOR EARLY JULY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BERG
Hazardous weather outlook, Jun 26, 6:38 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT MON JUN 26 2006

MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-271145-
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH COUNTY-
638 AM CDT MON JUN 26 2006

...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS NORTHEAST
NORTH DAKOTA AND NORTHERN PORTIONS OF THE RED RIVER VALLEY. STORMS
SHOULD DEVELOP BETWEEN 2 AND 3 PM THIS AFTERNOON AND MAY PRODUCE
PERIODS OF BRIEF HEAVY RAIN...SMALL HAIL..AND STRONG GUSTING
WINDS...ALONG WITH INTENSE LIGHTNING. STORMS ARE EXPECTED TO END
BY 7PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ038-039-
049-052-053-271145-
NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
638 AM CDT MON JUN 26 2006

...THERE IS A RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
INTO EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON
INTO EARLY EVENING FOR PORTIONS OF NORTHWEST AND WEST CENTRAL
MINNESOTA AND SOUTHEAST NORTH DAKOTA. STORMS SHOULD DEVELOP
BETWEEN 3 AND 4 PM THIS AFTERNOON...MAINLY EAST AND SOUTHEAST OF
A LINE FROM ROSEAU...TO HILLSBORO...TO VALLEY CITY. THESE STORMS
MAY PRODUCE PERIODS OF BRIEF HEAVY RAIN...LARGE HAIL..AND STRONG
GUSTING WINDS...ALONG WITH INTENSE LIGHTNING. STORMS ARE EXPECTED
TO END BY 9PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 26, 5:41 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
541 PM CDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 SE FERTILE            47.51N 96.26W
06/26/2006  E0.75 INCH       POLK               MN   PUBLIC

&&

PATRIAYD
Local storm report, Jun 26, 5:59 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
559 PM CDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     PENNINGTON              47.48N 94.48W
06/26/2006  E70 MPH          BELTRAMI           MN   COUNTY OFFICIAL

&&

PATRIAYD
Local storm report, Jun 26, 6:38 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
638 PM CDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             10 SE WHITE EARTH       46.99N 95.69W
06/26/2006  E0.50 INCH       BECKER             MN   TRAINED SPOTTER

            FROM RESORT ON SW SHORE OF STRAWBERRY LAKE

&&

MLUKES
Local storm report, Jun 26, 7:09 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
709 PM CDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             1 W FLOM                47.17N 96.15W
06/26/2006  E0.88 INCH       NORMAN             MN   PUBLIC

&&

KRAMLICH
Local storm report, Jun 26, 7:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
724 PM CDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             1 E DETROIT LAKES       46.81N 95.82W
06/26/2006  E1.00 INCH       BECKER             MN   TRAINED SPOTTER

            DES MOINES METEOROLOGIST ON LEAVE.

&&

MLUKES
Local storm report, Jun 26, 7:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
741 PM CDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             4 NE VERGAS             46.70N 95.74W
06/26/2006  E0.75 INCH       OTTER TAIL         MN   PUBLIC

&&

KRAMLICH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

1.1 hours before the tornado, 240 km from the path. June 27, 2006.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 10 joules per kilogram, CIN -15, lifted condensation level 2594 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-06-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 31 square meters per square second, 0 to 6 km bulk shear 9 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
504 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.3 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

10.9 hours after it, 240 km from the path. June 27, 2006.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -70808, lifted condensation level 1081 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -4 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-70808 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Wadena Municipal (ADC), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:15 UTC66.257.2250° 6 kt1017.6
23:35 UTC66.257.2240° 6 kt1017.3
23:55 UTC6857.2260° 4 kt1017.3
00:15 UTC66.251.820° 11 kt181017.6
00:35 UTC60.851.860° 5 kt161017.9
00:55 UTC57.251.8100° 5 kt1017.6
01:15 UTC57.253.6150° 4 kt1017.9
01:35 UTC57.253.6170° 5 kt1017.6
01:55 UTC57.253.6170° 3 kt1017.6
02:15 UTC57.253.60° 0 kt1017.6
02:35 UTC55.455.4340° 3 kt1017.6
02:55 UTC55.453.60° 0 kt1017.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 174 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:37 UTCHAIL 11 E Detroit LakesBecker, MNDES MOINES METEOROLOGIST ON LEAVE.
00:35 UTCHAIL 0.754 Ne VergasOtter Tail, MN
01:00 UTCHAIL 11 S OttertailOtter Tail, MN
01:03 UTCTORNADO4 Ne AmorOtter Tail, MNTORNADO AT DEAD LAKE REPORT OF WATER BEING SUCKED UP.
01:03 UTCTORNADO5 Ne AmorOtter Tail, MN
01:04 UTCHAIL 1.754 Ne AmorOtter Tail, MN
01:04 UTCTORNADO5 Ne AmorOtter Tail, MN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of June 26, 2006

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 263:12 PM MDTF0Alamosa, CO5.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.